Harvard Heart Letter

Beware of possible risks from cold and flu remedies



Image: Thinkstock

Some over-the-counter cold and flu medicines (including DayQuil and Tylenol Cold and Flu) combine the decongestant phenylephrine and acetaminophen, a common pain reliever. But the combination of those two drugs may boost the risk of side effects that are potentially serious for people with heart disease.

As described in a letter to The New England Journal of Medicine, when healthy volunteers took 10 milligrams (mg) of phenylephrine in combination with 1,000 mg of acetaminophen, their blood levels of phenylephrine rose up to four times higher than when they took the same dose of phenylephrine alone.

That extra-high blood level could raise the risk of side effects, which include high blood pressure, a rapid heartbeat, and nervousness. If you take over-the-counter cold and flu medicines, check the ingredient list and avoid those that contain both phenylephrine and acetaminophen, particularly if you have high blood pressure.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »